Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Tucson, AZ

August 10, 2019Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2019, 7:12 PM MST for Cochise County, Graham County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 7:12 PM MST (02:12 UTC)
Expired
Aug 11, 2019, 1:15 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WGUS55 KTWC 110212
FFWTWC
AZC003-009-110515-
/O.NEW.KTWC.FF.W.0018.190811T0212Z-190811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
712 PM MST Sat Aug 10 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...
  North central Cochise County in southeastern Arizona...

* Until 1015 PM MST.

* At 711 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one inch of rain has already fallen in a very short amount of 
  time. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
  Airport, Pima, Central, Swift Trail Junction, Fort Grant, Mount
  Graham, Bonita and Frye Mesa Dam.

Excessive rainfall over the warned area could cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Additional rainfall amounts of one half inch to one inch are 
possible in the warned area.

This includes the following highways...
 Route 70 between mile markers 314 and 348.
 Route 191 between mile markers 97 and 120.
 Route 266 between mile markers 105 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3287 10954 3267 10961 3238 10971 3251 10999
      3263 11014 3298 10988

$$

JRM
3 follow-up statements
537 
WGUS75 KTWC 110308
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
808 PM MST Sat Aug 10 2019

AZC003-009-110515-
/O.CON.KTWC.FF.W.0018.000000T0000Z-190811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-Cochise-
808 PM MST Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...

At 805 PM MST, trained weather spotters and public reported flash 
flooding in the Safford to Cactus Flat area. Up to two inches of 
rain have already fallen with widespread areas of one inch or more. 
Additional showers and thunderstorms are moving across the area with 
very heavy rain.  

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, Swift Trail Junction, Fort Grant, Mount
Graham, Bonita and Frye Mesa Dam.

Additional rainfall amounts of one half inch are possible in the 
warned area.

This includes the following highways...
 Route 70 between mile markers 314 and 348.
 Route 191 between mile markers 97 and 120.
 Route 266 between mile markers 105 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3287 10954 3267 10961 3238 10971 3251 10999
      3263 11014 3298 10988

$$

JRM
646 
WGUS55 KTWC 110443
FFWTWC
AZC003-009-110815-
/O.EXT.KTWC.FF.W.0018.000000T0000Z-190811T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
943 PM MST Sat Aug 10 2019

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...
  North central Cochise County in southeastern Arizona...

* Until 115 AM MST.

* At 938 PM MST, Doppler radar and automated rain gauges continue to 
  indicate moderate to heavy showers across the warned area, 
  especially over Mount Graham and State Highway 366. Up to one and 
  one half to two inches of rain have already fallen. Flash flooding 
  is likely occurring.

* Some locations that will experience flooding include...
  Safford, Thatcher, Roper Lake State Park, Pima, Swift Trail 
  Junction, Fort Grant, Mount Graham, Bonita and Frye Mesa Dam.

Excessive rainfall over the warned area could cause mud slides near 
steep terrain and along State Highway 366. The mud slide can consist 
of rock, mud, vegetation and other loose materials.

Additional rainfall amounts of one quarter inch or more are possible 
in the warned area.

This includes the following highways...
 Route 70 between mile markers 314 and 348.
 Route 191 between mile markers 97 and 120.
 Route 266 between mile markers 105 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3287 10954 3267 10961 3238 10971 3251 10999
      3263 11014 3298 10988

$$

JRM
372 
WGUS75 KTWC 110808
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
108 AM MST Sun Aug 11 2019

AZC003-009-110817-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-190811T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-Cochise-
108 AM MST Sun Aug 11 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL
COCHISE COUNTIES WILL EXPIRE AT 115 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3287 10954 3267 10961 3238 10971 3251 10999
      3263 11014 3298 10988

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:10 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Sat Aug 10 2019

.SYNOPSIS...

Scattered showers and thunderstorms have increased in coverage
over much of southern Arizona this afternoon. Expecting this trend
to continue into the evening as moisture surges northward from
Mexico. The main threats will be due to heavy intense rainfall,
which will lead to the ponding of water on area roads and
occasional flash flooding.

&&

.DISCUSSION...

High resolution model guidance did a pretty good job of detailing
the intensity and coverage of the ongoing precipitation across
southern Arizona. The latest runs are highlighting an uptick in
stratiform type convection across the higher terrain later this
afternoon and evening, which will only further enhance the
potential for flooding across the region.

Synoptically speaking, a surge of monsoonal moisture has pushed
into Arizona from Mexico, which is in turn, driving up PW values
well over 1.5 inches. This coupled with a shortwave over southern
New Mexico has set up this scenario nicely. The weak flow aloft
will result in slower moving storms.

After this system moves through the region, a warming and drying
trend will setup for early next week.

&&

..AVIATION...Valid through 10/00Z.

Expect current coverage of SHRA/TSRA to persist through this evening
with MVFR CIGS/VSBYS likely in precipitation. Tonight showers are
likely to continue then lowly dissipate in the early morning hours.
Tomorrow afternoon coverage will be much less than today with
isolated -SHRA/-TSRA mainly from Tucson eastward. Clouds SCT-BKN 4k-
6k ft AGL with a BKN-OVC deck at 8k-15k ft AGL through the overnight
hours. Clouds thin some Sunday morning becoming SCT-BKN 6k-10k ft
AGL during the afternoon. Expect gusty and erratic surface winds
near any TSRA otherwise speeds will stay below 12 knots. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance moving in from northern
Mexico will keep scattered to numerous showers going through the
overnight hours with storms diminishing Sunday morning. Another round
of isolated to scattered showers/thunderstorms will occur Sunday
afternoon and evening. Storms today will be capable of flooding
rains along with gusty winds. A drying pattern is expected in the
beginning half of next week with monsoon activity diminishing
temporarily. Aside from gusty erratic winds from thunderstorm
outflows, wind trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.

&&

99/99/99

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:23 PM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
223 PM MST Sat Aug 10 2019

AZZ506-102200-
Southeast Pinal County including Kearny/Mammoth/Oracle-
223 PM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
300 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or near Oracle, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oracle, Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 11058 3255 11069 3268 11082 3275 11058
TIME...MOT...LOC 2122Z 155DEG 5KT 3264 11068

JRM
Local storm report, Aug 10, 2:40 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY RAIN       7 E NOGALES             31.36N 110.81W
08/10/2019  E0.75 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            .75 OF RAIN IN 15 MINUTES, STILL COMING
            DOWN. NO IMPACTS TO REPORT AT THIS TIME.

0150 PM     HEAVY RAIN       11 SSW ORO VALLEY       32.29N 111.05W
08/10/2019  E1.50 INCH       PIMA               AZ   TRAINED SPOTTER

            1.5 INCHES OF RAIN FELL IN AN HOUR AND A
            HALF.

0145 PM     FLOOD            4 E TUCSON              32.19N 110.82W
08/10/2019                   PIMA               AZ   DEPT OF HIGHWAYS

            ATTERBURY WASH IS CLOSED AT ESCALANTE RD.
            DUE TO PONDING WATER.

1235 PM     HEAVY RAIN       8 ESE TUCSON            32.14N 110.77W
08/10/2019  M0.51 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1861A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1213 PM     HEAVY RAIN       7 N TUCSON              32.30N 110.90W
08/10/2019  M0.61 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1878A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1206 PM     HEAVY RAIN       5 ENE TUCSON            32.23N 110.82W
08/10/2019  M0.56 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1774A REPORTED RAINFALL MEASUREMENT
            VIA TWITTER.

1154 AM     HEAVY RAIN       5 E TUCSON              32.19N 110.81W
08/10/2019  E0.50 INCH       PIMA               AZ   PUBLIC

            REPORTED BY PUBLIC VIA TWITTER.

0234 PM     HEAVY RAIN       6 W PICTURE ROCKS       32.34N 111.36W
08/10/2019  E1.75 INCH       PIMA               AZ   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN THE LAST HOUR; BLANCO
            WASH TRAIL IS FULL, AND TUCKER ROAD IS
            IMPACTED.

1221 PM     HEAVY RAIN       7 SE SIERRA VISTA       31.48N 110.25W
08/10/2019  E0.70 INCH       COCHISE            AZ   TRAINED SPOTTER

            0.70 INCHES OF RAINFALL WITHIN 15 MINUTES.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:35 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 11, 1:12 PM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal25 hr
Aug 11, 3:33 PM MSTAreal Flood AdvisoryTWCGreenlee117 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.